Surjective word maps and Burnside’s paqb theorem

Robert M. Guralnick, Martin W. Liebeck, E. A. O’Brien, Aner Shalev, Pham Huu Tiep

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

We prove surjectivity of certain word maps on finite non-abelian simple groups. More precisely, we prove the following: if N is a product of two prime powers, then the word map (x, y) ↦ xNyN is surjective on every finite non-abelian simple group; if N is an odd integer, then the word map (x, y, z) ↦ xNyNzN is surjective on every finite quasisimple group. These generalize classical theorems of Burnside and Feit–Thompson. We also prove asymptotic results about the surjectivity of the word map (x, y) ↦ xNyN that depend on the number of prime factors of the integer N.

Original languageEnglish (US)
Pages (from-to)589-695
Number of pages107
JournalInventiones Mathematicae
Volume213
Issue number2
DOIs
StatePublished - Aug 1 2018
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Surjective word maps and Burnside’s p<sup>a</sup>q<sup>b</sup> theorem'. Together they form a unique fingerprint.

Cite this